Hail, Barton
- When
- May 15, 9:10 AM CST
- Where
- Barton County, 2.83 mi WNW of Boston
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.430, -94.350
Half dollar sized hail was reported.
Strong to severe storms moved southeastward from northwest Missouri into the Ozarks during the morning and early afternoon of the 15th. The strongest storms within this storm complex produced wind gusts over 60 mph and caused damage to trees, powerlines and roofs mainly over southwest Missouri from Mount Vernon to Table Rock Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong to severe storms moved southeastward from northwest Missouri into the Ozarks during the morning and early afternoon of the 15th. The strongest storms within this storm complex produced wind gusts over 60 mph and caused damage to trees, powerlines and roofs mainly over southwest Missouri from Mount Vernon to Table Rock Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 15, 5:44 AM CST, 3 hours 26 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Springfield MO 644 AM CDT Sun May 15 2022 Key Messages: 1. Severe Thunderstorms Likely Today. 2. Cooler and Drier Monday. 3. Additional thunderstorm chances Tuesday through Thursday. Wetter pattern next weekend? .SHORT TERM...(Today and tonight) Issued at 245 AM CDT Sun May 15 2022 A cluster of thunderstorms was occuring across northeast Oklahoma and southeast Kansas early this morning. This area was being influenced by a weak mid level vort max across Oklahoma as well as the presence a decent theta-e/instability gradient. These storms may creep into the far SW Missouri before weakening and shifting south into Arkansas. The main concern for today is the severe thunderstorm threat. A shortwave trough and associated increase in wind shear will move towards the area from the northwest this morning. Showers and thunderstorms were ongoing this morning across Nebraska, and this will be the area to watch storms organize further and move southeast towards the area during the late morning hours. Temperatures should warm into the low 80s by late morning/early afternoon as filtered sunshine is likely. The 00z High Resolution Ensemble Forecast continues to show very high probabilities that storms will increase in coverage and strength from late morning, lasting into the afternoon and early evening hours (storms moving in from the northwest). The combination of 2000-3000j/kg of ML CAPE, 40kts of 0-6km shear and steep low/mid level lapse rates all points to severe storm organization across the area. The main question that we have is the exact storm mode/structure. Several models have been consistent in a severe squall line that races through the area during the afternoon with a strong cold pool associated with it. Other models show more of a discreet/supercellular mode with less upscale growth. If the squall line indeed forms, then damaging winds of 60-70 mph would be likely (can't rule out locally higher gusts), along with large hail. If the storm mode remains more supercellular, then significant hail (2 inches or greater) along with damaging winds would be the main threats. The tornado threat remains low given the overall weak low level wind shear. Regardless of storm mode, severe storms are likely and everyone should remain weather aware today. The flash flood threat remains low at this time due to the expected fast moving nature of the storms. However the 00z HREF does show small pockets of 1-1.5 inches of rainfall which could cause minor flooding. If the intense squall line does not form, then enough instability could be present for storms to linger into the evening hours. Storms will likely be out of the region by Midnight, possibly well before. Dry air works in overnight with lows in the lower 50s by Monday morning. .LONG TERM...(Monday through Saturday) Issued at 245 AM CDT Sun May 15 2022 If you like sunshine, temps in the 70s and a dry airmass (dewpoints in the 40s), then Monday is your day. High pressure builds in and looks to be the pick day of the week. Southerly winds return on Tuesday with warming temps and increasing moisture. Rain chances during the day look low due to weak forcing, however Tuesday night a strong low level jet will develop and nose into the area. Showers and thunderstorms will be possible overnight into Wednesday morning. If enough instability and shear match up, then a few severe storms with large hail would be possible. Currently the highest probs for this are north of I-44. The zonal flow pattern continues Wednesday through early Friday however slight mid level height increases could keep the precip chances low. This can be seen in the model ensembles which differ in the amounts/coverage of precip during the mid/late week timeframe. If precip is sparse, then temps would likely respond back into the low to mid 80s on an afternoon basis. Ensembles continue to show an increasing potential for a southwest flow pattern next weekend as a long wave trough develops out west. This could increase precip chances and lower temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 642 AM CDT Sun May 15 2022 VFR conditions are likely until mid day or afternoon when showers and thunderstorms move into the sites from the northwest. Heavy thunderstorms are possible with damaging winds and hail. Tried to highlight the times as a tempo group for JLN and SGF. BBG is a little more uncertain. Winds will be light and variable this morning, becoming westerly this afternoon and eventually northerly tonight into Monday morning. MVFR ceilings are looking likely early Monday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Burchfield
Hazardous Weather Outlook National Weather Service Springfield MO 603 AM CDT Sun May 15 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 603 AM CDT Sun May 15 2022 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk DISCUSSION... A significant round of showers and thunderstorms is expected today. Thunderstorms will approach from the northwest late this morning and continue to move through during the afternoon and evening hours. Large hail to the size of golf balls, damaging wind gusts up to 70 mph and frequent lightning are the primary threats. The tornado potential remains low. Localized flooding is possible if storms move over the same areas. If thunderstorms develop into a line, then the damaging wind threat could further increase. If thunderstorms remain separated/supercellular, then the large hail threat could further increase. Changes to the storm mode and intensity is possible today. Stay up on the forecast for any changes. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Tuesday night into Wednesday. A few strong to severe storms are possible, especially north of Interstate 44. Additional thunderstorm chances exist Thursday and Friday. Severe thunderstorms are possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today across the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
The Springfield radar (KSGF), 87 km away, was scanning. The volume nearest the first event began at 15:10 UTC.
16 thunderstorm wind, 5 hail. Local standard time, as filed.
Half dollar sized hail was reported.
Damage was reported to several roofs and power lines were down near the intersection of Highways 64 and J.
The Mesonet station MVVM7 at Mount Vernon measured a 61mph wind gust.
Several large tree branches were reported down on Highway 96.
Two large oak trees were uprooted along Farm Road 2085. Winds were estimated at up to 70 mph.
Several Large branches were reported down.
Wind driven quarter sized hail was reported.
Quarter sized hail was reported.
A power line was reported down across the road blocking traffic.
A couple of large oak trees were reported uprooted.
Multiple large trees were reported down along with carports that were overturned.
Several trees were reported down along the James River Arm of Table Rock Lake.
Winds estimated at 60 mph were reported. Several limbs were reported down.
A large tree and several limbs were reported down.
A large tree was reported down on State Highway T.
Nickle sized hail was reported.
An area of strong winds estimated between 60 and 70 mph were reported. Numerous trees were reported down with some blocking roads including Highway O. Some power lines were also reported down. The swath of tree damage ran from Kirbyville to Kissee Mills.
Several trees were snapped or uprooted along Birmingham Road.
Several trees and large limbs were reported down. A small solar panel array suffered minor damage.
Quarter sized hail was reported.
A large tree was broken in half north of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027496, 1027905, 1027912, 1027906, 1027914, 1027920, 1027497, 1027498, 1027907, 1027918, 1027919, 1027908, 1027910, 1027913, 1027916, 1027499, 1027911, 1027917, 1027915, 1027500, 1027921.